Breast Cancer Expert Forum
Coumadin withdrawl(withdrawal) symptoms
About This Forum:

Questions posted in the Breast Cancer Forum are answered by medical professionals and experts. Topics include Breast Biopsy, Chemotherapy, Hormone Therapy, Lumps, Lumpectomy, Lymph node dissection, Lymphedema, Mammograms, Mastectomy, Radiation Therapy, Reconstruction, Self Breast Exam, and Surgery.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

Coumadin withdrawl(withdrawal) symptoms

My mother was diagnosed with breast cancer in May 2004. At that time she also had blood clots in both lungs.  She was hospitalized and put on heparin.  She was scheduled for a mastectomy.  They stopped the heparin.  Within a few hours, her condition worsened.  She was 'out of it'.  We thought she was near death.  We asked the doctors to resume the heparin.  Within one hour she showed improvement.  Within 4-6 hours she was eating and sitting up.  The doctors said that resuming the heparin was not the reason for her improvement.  This past week, her coumadin was stopped for four days.  On the fifth day, {the day she was to resume the coumadin}.  She was unresponsive. She was extremely sleepy.  We called the hospice nurse and she said that this was the beginning of the end.  We explained to the nurse the situation with the heparin in May 2004.  We asked her if we could crush the coumadin and get mom to take it.  The nurse said yes.  Within five hours, my mother 'woke up' and even got out of bed.  My question is this.  Can stopping coumadin, or any blood thinner cause these symptoms?  The doctors don't think so, but we have witnessed this twice.  I appreciate your help.  
Thank you
meggismom
Related Discussions
Avatar_n_tn
Dear meggismom:  It is not possible for us to speculate on your mother's particular situation.  Heparin is a fairly fast acting blood thinner that is given intravenously.  Coumadin, on the other hand, is an oral blood thinner that works by interfering with the production of clotting factors in the liver and takes several days to acheive its anticoagulant affect.
2 Comments
Blank
Avatar_n_tn
Hello:  Thank you for the quick response. I am aware of how both drugs work and that coumadin is oral and therefore gets into the blood stream and its effective level much slower than IV heparin.  In general, can blood thinners give that effect when they are stopped and such rapid improvement when they are resumed.  It seems unusual, but again, we saw it happen twice.
I appreciate your thoughts.
meggismom
Blank
Continue discussion Blank
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
469720_tn?1388149949
Blank
Abdominal Aortic Aneurysm-treatable... Blank
Oct 04 by Lee Kirksey, MDBlank
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
Sep 18 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank